Search

Psychiatric thrombo-embolism


The correlation between anti-psychotic drugs and venous thromboembolism has been known for years, but is often forgotten.


(down to Italiab Version)


A recent systematic review of 28 observational studies confirmed a significant increase in the risk of VTE in patients with acute psychosis on drug treatment (OR 1.55 for deep vein thrombosis and 3.68 for pulmonary embolism)

In particular, newly treated patients were twice as likely to develop a thromboembolic event compared to the general population.

The most offending antipsychotic drugs are haloperidol, risperidone, olanzapine, prochlorperazine.


The question is not trivial, because they are drugs widely used for the treatment of schizophrenia, bipolar disorder, resistant depression, autism.


The first epidemiological studies that confirmed the association between VTE and antipsychotics date back to 20 years ago, stimulated by the observation of an increase in deaths from sudden death in psychiatric patients. The meta-analyzes that have followed since then have shown sometimes discordant data, related to the heterogeneity of the studies, but all agree in confirming the increased risk of venous thromboembolism.


In this recent literature review, 28 studies (mainly cohort and case control studies) were selected of sufficient quality to allow for meta-analysis.


Although with the limits of a high heterogenicity, the use of antipsychotics seems to significantly increase the risk of VTE by about 50% (OR 1.55 95% CI 1.36, 1.76). In some subpopulations the risk of pulmonary embolism increases even more (OR 3.68, 95% CI 1.23, 11.05).


The risk of recurrence of VTE also appears to be particularly high (OR 1.62) and this finding is reinforced by the fact that it emerges in homogeneous and high quality studies.


Young schizophrenic patients, both male and female, seem to be more at risk, while the association loses significance in the elderly with dementia.


New users and patients treated with higher dosages are more at risk.

These data could indicate that the pro-thrombotic action could be associated with a patient's thrombophilia, a bit like it happens for estrogen-progestogen therapy in young women.


The most dangerous drugs seem to be haloperidol (OR 1.64), risperidone (OR 1.63), olanzapine (OR 1.63) and prochlorperazine (OR 1.90).

Chlorpromazine, quetiapine or aripiprazole did not show a significant association.


What is related to the increased risk of VTE in patients being treated with antipsychotics?


It is likely that the reduction in mobility related to sedation and drug-induced weight gain may contribute to the increase in thrombotic risk.

Some studies also seem to highlight a thrombophilia secondary to the drugs used (increase in antiphospholipid antibodies, prophylactin and platelet aggregation), but the data are not univocal.


Studies in psychiatric patients are more difficult and it is unlikely that we will have homogeneous data in the future.

I believe it is important not to be confused by clinical pictures that are sometimes difficult to interpret in frail patients who may not effectively communicate key symptoms for the diagnosis of VTE.


Di X, Chen M, Shen S, Cui X.

Antipsychotic use and Risk of Venous Thromboembolism: A Meta-Analysis.

Psychiatry Res. 2021 Feb;296:113691.


www.diegotonello.com

Italian Version


Tromboembolismo in psichiatria


La correlazione tra farmaci anti-psicotici e tromboembolismo venoso è nota da anni, ma viene spesso dimenticata.

Una recente revisione sistematica di 28 studi osservazionali ha confermato un aumento significativo del rischio di TEV nei pazienti con psicosi acuta in trattamento farmacologico (OR 1.55 per trombosi venosa profonda e 3.68 per embolia polmonare )

In particolare i nuovi pazienti in trattamento recente avevano un rischio doppio di sviluppare un evento tromboembolico rispetto alla popolazione generale.

I farmaci antipsicotici maggiormente incriminati sono aloperidolo, risperidone, olanzapina, proclorperazina.


La questione non è banale, perché sono farmaci ampiamente utilizzati per il trattamento di schizofrenia, disturbo bipolare, depressione resistente, autismo.


I primi studi epidemiologici che hanno confermato l’associazione tra TEV e antipsicotici risalgono a 20 anni fa, stimolati dall’osservazione di un aumento dei decessi per morte improvvisa nei pazienti psichiatrici. Le metanalisi che si sono susseguite da allora hanno evidenziato dati a volte discordanti, legati all’eterogeneità degli studi, ma tutte concordi nel confermare il rischio aumentato di tromboembolismo venoso.


In questa recente revisione della letteratura sono stati selezionati 28 studi (principalmente studi di coorte e caso controllo) di qualità tale da permettere una metanalisi.


Anche se con i limiti di una elevata eterogenicità, l’uso di antipsicotici sembra aumentare significativamente il rischio di TEV di circa il 50% (OR 1,55 95% CI 1,36, 1,76) . In alcune sottopopolazioni il rischio di embolia polmonare aumenta in misura ancora maggiore (OR 3,68, IC 95% 1,23, 11,05).


Anche il rischio di recidiva di TEV sembra particolarmente elevato (OR 1.62) e questo dato è rafforzato dal fatto che emerge in studi omogenei e di alta qualità.


Sembrano più a rischio i pazienti schizofrenici giovani, sia maschi che femmine, mentre l’associazione perde significatività nei anziani con demenza.


Sono più a rischio i nuovi utilizzatori e i pazienti trattati con dosaggi maggiori.

Questi dati potrebbero indicare che l’azione pro-trombotica potrebbe associarsi ad una trombofilia del paziente, un po’ come succede per la terapia estroprogestinica nelle giovani donne.


I farmaci più pericolosi sembrano l’aloperidolo (OR 1,64), risperidone (OR 1,63), olanzapina (OR 1,63) e proclorperazina (OR 1,90).

Clorpromazina, quetiapina o aripiprazolo non hanno evidenziato un’associazione significativa.


A cosa è correlato l’aumento del rischio di TEV nei pazienti in trattamento con antipsicotici?


E’ probabile che la riduzione della mobilità legata alla sedazione e l’aumento di peso indotto dai farmaci possa contribuire all’aumento del rischio trombotico.

Alcuni studi sembrano evidenziare anche una trombofilia secondaria ai farmaci utilizzati (aumento anticorpi antifosfolipidi, profilattina e aggregazione piastrinica), ma i dati non sono univoci.


Gli studi nei pazienti psichiatrici sono più difficili ed è improbabile che avremo dei dati omogenei in futuro.

Credo sia importante non farci confondere da quadri clinici a volte di difficile interpretazione in pazienti fragili che potrebbero non comunicare con efficacia sintomi chiave per la diagnosi del TEV.



22 views0 comments

Recent Posts

See All